Powerful synthetic opioid poses risk to first responders

A powerful synthetic opiate created to sedate elephants has been increasingly found across the country and can be dangerous not only to those taking the drugs, but to anyone who comes in contact with it, including police officers and first responders.

Carfentanil is 100 times deadlier than fentanyl according to the Drug Enforcement Administration, and caused the death of a man in southern Pennsylvania on Monday, marking the first time the drug was found in the region, said Bedford County Coroner Rusty Styer.

However, carfentanil has been recently discovered in Massachusetts, Kentucky, West Virginia and Ohio.

Styer warned law enforcement officials, first responders and anyone who may help a victim that the drug can be deadly to those unknowingly be exposed to carfentanil at a overdose scenes.

Skin contact with carfentanil — or even by breathing in a small amount of the drug in confined spaces and poorly ventilated areas — can cause someone to overdose and stop breathing “within minutes,” he said.

“As you’re getting the patient out of the room or the vehicle … and that powder is there and you touch it, it is going to shut down your respiratory system,” Styer said.

carfentanil_small Powerful synthetic opioid poses risk to first responders Health

Styer said he is urging first responders to use extreme caution at scenes where drugs are present.

“It’s out there. It’s real, and it’s here,” said Andrew Sylvester, University of Pittsburgh Medical Center, Bedford, director of emergency services, during a press conference. “We need to take this 100 percent seriously because of the effects to the responders, the nurses and physicians who might be at risk.”

Oftentimes, there’s no way to tell if the drug found on an overdose victim is cocaine, heroin or something far worse, Styer said.

“They’re the first to arrive at incidents like this. Before the hospital. Before the autopsy,” he said. “That’s why we’ve gotta make the public aware.”

Drug overdose calls have become routine in recent years. That cannot be an excuse to become careless, Styer added.

In rural parts of Bedford County – ones 20 or 30 minutes away from the next closest EMS unit — a mistake could mean the difference between life and death, officials said.

ForensicDX CEO Curtis Goldblatt, a pathologist with years of autopsy experience, said the drug is uniquely dangerous. Carfentanil acts like a key that convinces brain receptors to “turn off” respiration, Goldblatt said. Naloxone serves as an antidote – but with carfentanil, it might take six doses to reverse the effect.

|